Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Tallahassee, FL

June 14, 2002Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 14, 2002, 2:49 PM CDT for Houston County, Alabama. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2002, 2:49 PM CDT (19:49 UTC)
Expired
Jun 14, 2002, 4:45 PM CDT
In force
116 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Houston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 141949
SVRTLH
ALC069-142015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
248 PM CDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN ALABAMA

* UNTIL 315 PM CDT...

* AT 248 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER SOUTH OATES/ROSS CLARK
  CIRCLE...OR ABOUT 4 MILES SOUTH OF DOWNTOWN DOTHAN...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVON...COWARTS BY 255 PM CDT...
  ASHFORD BY 300 PM CDT...
  HARMON SCHOOL BY 310 PM CDT...
  GORDON...CROSBY BY 315 PM CDT...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3128 8546 3111 8548 3100 8506 3128 8513

.END

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:42 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 14, 1:42 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EDT FRI JUN 14 2002

MODEL DISCUSSION: MODELS INDICATE THAT THE LONG WAVE TROUGH WILL
CONTINUE TO AMPLIFY W/ A LOBE OF VORTICITY SWINGING ACROSS AL AND GA
TONIGHT. THE FRONT WOULD GET ABOUT HALF WAY ACROSS THE CWFA BY
AROUND 06Z. IT IS NOW EXPECTED TO CLEAR ALL BUT OUR SE BIG BEND
ZONES BY 12Z SAT. IT THEN WEAKENS AS IT MOVES INTO THE NRN
PENINSULA. THE MAIN IMPACT ON THE CWFA FROM THIS SYSTEM WILL LIKELY
BE THIS AFTERNOON AND THIS EVENING. LOCAL RADARS INDICATING THAT
ISOLATED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FRONT ACROSS SRN
AL AND THE FL PANHANDLE IN AN AREA OF LOW LEVEL CONVERGENCE WHICH IS
BEING ENHANCED BY AN OUTFLOW BOUNDARY. LAPS ANALYSES INDICATE THAT
ATMOSPHERE IS DESTABILIZING RAPIDLY IN SE AL. UPPER LEVEL DIFFLUENCE
OVER THE AREA WILL ENHANCE UPDRAFTS. UNIDIRECTIONAL SHEAR PROFILES
AND GRADUALLY INCREASING MID LEVEL FLOW MAY RESULT IN A FEW OF THE
CELLS EVOLVING INTO SHORT BOWING LINES WHICH WOULD PRODUCE A
DAMAGING WIND THREAT. WILL MENTION STRONG GUSTY WINDS IN TSTMS FOR
THIS EVENING.

THE FRONT WILL NOT CLEAR OUR SE ZONES UNTIL EARLY SAT. ON SUN, A
SECOND FRONT APPROACHES FROM THE N. HOWEVER, IT SHOULD BE MOISTURE
STARVED. PW WILL BE BELOW AN INCH AND PLENTY OF MID LEVEL DRY AIR
AND SUBSIDENCE MOVES IN OVER THE AREA. THEREFORE SEA BREEZES SHOULD
BE SUPPRESSED. BY MON, THE FRONTAL BOUNDARY WILL BE STATIONARY
ACROSS THE CWFA AND PW WILL RECOVER TO ABOUT 1.4, ENOUGH FOR SEA
BREEZE POPS.

PUBLIC FORECAST: FIRST PERIOD POPS WILL BE BASED ON RADAR TRENDS,
BUT WILL LIKELY USE LIKELY POPS NW AND 20 OVER SE BIG BEND W/ SCT
POPS IN BETWEEN. FOR TONIGHT...THE ATMOSPHERE MAY BE STABILIZED BY
RAIN COOLED OUTFLOW. HOWEVER, BELIEVE MAV POPS ARE TOO LOW. WILL
BLEND CURRENT FORECAST W/ ETA/NGM MOS. FOR SAT, WILL ONLY MAINTAIN
POP OVER SE BIG BEND, AND PERHAPS FRANKLIN CO. THEN NO POPS FOR SAT
NIGHT INTO SUN. FOR MON, WILL ADVERTISE SCT POPS DUE SEA BREEZE.

MARINE: WINDS ARE NOT INCREASING AS RAPIDLY AS MODELS WERE
INDICATING, SO PLAN TO KEEP FORECAST BELOW SCEC RANGE FOR THIS
EVENING. BEYOND THAT, WILL STEP BACK FROM A POST FRONTAL WIND SHIFT
TO NW AS THE FRONT IS EXPECTED TO STALL OVER OR JUST S OF THE WATERS.

FIRE WX: DROPPED WATCH FOR HIGH DISPERSION. EXPECTING SURFACE AND
TRANSPORT WINDS TO BE PRETTY CLOSE TODAY AND THAT DROPPED OUR
DISPERSION INDICES DOWN INTO THE 60S. RED FLAG CONDITIONS NOT
ANTICIPATED ON SAT EITHER.

EXTENDED: MRF AND ECMWF BOTH SHOW THE LONG WAVE TROUGH PERSISTING IN
THE ERN U.S INTO TUE, BUT THEN PULLING OUT RAPIDLY TO THE NE BY WED.
IN THE WAKE OF THE RETREATING WESTERLIES, WE ARE LEFT WITH A BROAD
UPPER LEVEL RIDGE ACROSS THE SRN U.S. FOR THE END OF NEXT WEEK. AT
THE SURFACE, A LARGE RIDGE WILL EXTEND FROM THE N ATLANTIC E INTO
THE ERN U.S. W/ IT/S AXIS N OF US. THE OLD FRONTAL BOUNDARY WILL
STILL BE STALLED ACROSS OUR CWFA TUE AND WED AND THEN BEGIN LOSING
IT/S IDENTITY ON THU. WILL MAINTAIN DIURNAL CONVECTION IN FORECAST
EACH DAY. BY FRI, THE BOUNDARY SHOULD BE GONE, BUT LOW LEVEL SE FLOW
AROUND THE RIDGE TO THE N WILL WARRANT POPS DUE TO THE SEA BREEZE.

PRELIM NUMBERS...

TLH  69 92 63 92  420-
PFN  73 88 70 87  420-
DHN  66 90 63 90  6-0-
ABY  67 90 63 90  6-00
VLD  70 92 61 92  4100
CTY  72 90 65 90  240-

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

WOOL

In the hours before

Special weather statement, Jun 14, 10:00 AM CDT, 4 hours 49 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-142045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT FRI JUN 14 2002

THIS OUTLOOK PERTAINS TO SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA...THE FLORIDA BIG BEND...THE EASTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT AS A PRE-FRONTAL TROUGH OF LOW PRESSURE DRIFTS
ACROSS THE AREA. THIS TROUGH IS AHEAD OF A COLD FRONT THAT IS
EXPECTED TO MOVE THROUGH THE AREA TONIGHT INTO SATURDAY. IN
ADDITION...A SEA BREEZE WILL FORM IN THE AFTERNOON OVER THE BIG
BEND. ANY STORMS PRODUCED BY THE SEA BREEZE WILL DISSIPATE AROUND
SUNSET. ONE OR TWO OF THE STRONGEST STORMS MAY PRODUCE DAMAGING WIND
GUSTS. HOWEVER...THE OVERALL SEVERE WEATHER THREAT IS LOW AND
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KEEP IN MIND THAT ANY SUMMERTIME THUNDERSTORM WILL PRODUCE GUSTY
WINDS...BRIEF HEAVY RAIN...AND FREQUENT LIGHTNING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:39 PM CDTSevere Thunderstorm WarningTAEDale81 min
Jun 14, 2:27 PM CDTSevere Thunderstorm WarningTAEHenry93 min
Jun 14, 3:15 PM CDTSevere Thunderstorm WarningTAEHouston90 min
Jun 14, 4:20 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston200 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.